Persistent heparin-induced thrombocytopenia: Danaparoid cross-reactivity or delayed-onset heparin-induced thrombocytopenia? A case report

Research output: Contribution to journalArticle

Abstract

Clinical suspicion of immune heparin-induced thrombocytopenia (HIT) requires cessation of heparin and initiation of an alternative anticoagulant. The platelet count will subsequently recover. This case report describes the clinical course of a patient after a cardiovascular surgery. HIT was clinically and biologically confirmed. Unexpectedly, the platelet count did not recover despite the arrest of heparin. Danaparoid was initiated, and thrombocytopenia persisted. Danaparoid cross-reactivity was suspected, and laboratory assay was performed. Results were misinterpreted because no comparative buffer control was performed to ensure that the platelet aggregation was caused by danaparoid. Moreover, plasma/serum must be diluted to demonstrate this effect. Danaparoid cross-reactivity was incorrectly concluded, and the patient was switched to bivalirudin. The severe thrombocytopenia persisted. Plasmapheresis was started, and platelet count finally increased. The clinical course suggested a delayed-onset HIT. This case report illustrates the need for appropriate testing to differentiate drug cross-reactivity from delayed-onset HIT.

Original languageEnglish
Pages (from-to)193-197
Number of pages5
JournalBlood Coagulation and Fibrinolysis
Volume28
Issue number2
DOIs
Publication statusPublished - 1 Mar 2017

Fingerprint

Thrombocytopenia
Heparin
Platelet Count
Plasmapheresis
Platelet Aggregation
Anticoagulants
danaproid
Buffers
Serum
Pharmaceutical Preparations

Keywords

  • Bivalirudin
  • danaparoid
  • plasmapheresis
  • thrombocytopenia

Cite this

@article{637d7e7e2a9046a48ac4f1bb3c9558ea,
title = "Persistent heparin-induced thrombocytopenia: Danaparoid cross-reactivity or delayed-onset heparin-induced thrombocytopenia? A case report",
abstract = "Clinical suspicion of immune heparin-induced thrombocytopenia (HIT) requires cessation of heparin and initiation of an alternative anticoagulant. The platelet count will subsequently recover. This case report describes the clinical course of a patient after a cardiovascular surgery. HIT was clinically and biologically confirmed. Unexpectedly, the platelet count did not recover despite the arrest of heparin. Danaparoid was initiated, and thrombocytopenia persisted. Danaparoid cross-reactivity was suspected, and laboratory assay was performed. Results were misinterpreted because no comparative buffer control was performed to ensure that the platelet aggregation was caused by danaparoid. Moreover, plasma/serum must be diluted to demonstrate this effect. Danaparoid cross-reactivity was incorrectly concluded, and the patient was switched to bivalirudin. The severe thrombocytopenia persisted. Plasmapheresis was started, and platelet count finally increased. The clinical course suggested a delayed-onset HIT. This case report illustrates the need for appropriate testing to differentiate drug cross-reactivity from delayed-onset HIT.",
keywords = "Bivalirudin, danaparoid, plasmapheresis, thrombocytopenia",
author = "Geoffrey Horlait and Valentine Minet and Fran{\cc}ois Mullier and Isabelle Michaux",
year = "2017",
month = "3",
day = "1",
doi = "10.1097/MBC.0000000000000566",
language = "English",
volume = "28",
pages = "193--197",
journal = "Blood Coagulation and Fibrinolysis",
issn = "0957-5235",
publisher = "Lippincott Williams and Wilkins",
number = "2",

}

TY - JOUR

T1 - Persistent heparin-induced thrombocytopenia

T2 - Danaparoid cross-reactivity or delayed-onset heparin-induced thrombocytopenia? A case report

AU - Horlait, Geoffrey

AU - Minet, Valentine

AU - Mullier, François

AU - Michaux, Isabelle

PY - 2017/3/1

Y1 - 2017/3/1

N2 - Clinical suspicion of immune heparin-induced thrombocytopenia (HIT) requires cessation of heparin and initiation of an alternative anticoagulant. The platelet count will subsequently recover. This case report describes the clinical course of a patient after a cardiovascular surgery. HIT was clinically and biologically confirmed. Unexpectedly, the platelet count did not recover despite the arrest of heparin. Danaparoid was initiated, and thrombocytopenia persisted. Danaparoid cross-reactivity was suspected, and laboratory assay was performed. Results were misinterpreted because no comparative buffer control was performed to ensure that the platelet aggregation was caused by danaparoid. Moreover, plasma/serum must be diluted to demonstrate this effect. Danaparoid cross-reactivity was incorrectly concluded, and the patient was switched to bivalirudin. The severe thrombocytopenia persisted. Plasmapheresis was started, and platelet count finally increased. The clinical course suggested a delayed-onset HIT. This case report illustrates the need for appropriate testing to differentiate drug cross-reactivity from delayed-onset HIT.

AB - Clinical suspicion of immune heparin-induced thrombocytopenia (HIT) requires cessation of heparin and initiation of an alternative anticoagulant. The platelet count will subsequently recover. This case report describes the clinical course of a patient after a cardiovascular surgery. HIT was clinically and biologically confirmed. Unexpectedly, the platelet count did not recover despite the arrest of heparin. Danaparoid was initiated, and thrombocytopenia persisted. Danaparoid cross-reactivity was suspected, and laboratory assay was performed. Results were misinterpreted because no comparative buffer control was performed to ensure that the platelet aggregation was caused by danaparoid. Moreover, plasma/serum must be diluted to demonstrate this effect. Danaparoid cross-reactivity was incorrectly concluded, and the patient was switched to bivalirudin. The severe thrombocytopenia persisted. Plasmapheresis was started, and platelet count finally increased. The clinical course suggested a delayed-onset HIT. This case report illustrates the need for appropriate testing to differentiate drug cross-reactivity from delayed-onset HIT.

KW - Bivalirudin

KW - danaparoid

KW - plasmapheresis

KW - thrombocytopenia

UR - http://www.scopus.com/inward/record.url?scp=84964318395&partnerID=8YFLogxK

U2 - 10.1097/MBC.0000000000000566

DO - 10.1097/MBC.0000000000000566

M3 - Article

C2 - 27100305

AN - SCOPUS:84964318395

VL - 28

SP - 193

EP - 197

JO - Blood Coagulation and Fibrinolysis

JF - Blood Coagulation and Fibrinolysis

SN - 0957-5235

IS - 2

ER -